PAD therapy: Avoid anticoagulant add-ons

Adding an anticoagulant to antiplatelet therapy for peripheral arterial disease (PAD) does little practical good while at the same time more than tripling the risk of dangerous bleeding, according to the findings of an international group of researchers.

The Warfarin Antiplatelet Vascular Evaluation (WAVE) study included 2,161 patients in seven countries who were followed for a mean of 35 months. All received both an anticoagulant and an antiplatelet agent for two to four weeks, until they reached a target international normalized ratio level. Then they were randomly divided into two groups, continuing the antiplatelet medication with or without the anticoagulant.

Life-threatening hemorrhaging was more than three times as common in the combination group as in those taking an antiplatelet agent alone (4.0% vs. 1.2%). Some of these cases were fatal. The same pattern held for moderate (2.9% vs. 1.0%) and minor bleeding (38.6% vs. 10.6%).

MIs, strokes, or deaths from cardiovascular complications were slightly fewer in actual numbers (12.2% vs. 13.3%) in the combination group but statistically insignificant. Moreover, while 14 hemorrhagic strokes were recorded in the combination group, none occurred among patients on an antiplatelet regimen alone (N Engl J Med. 2007;357:217-227).

The results led the researchers to conclude: “The excess bleeding that occurred in patients receiving combination therapy ‘neutralized’ any benefit of that therapy.”

Antiplatelet agents included aspirin (81-325 mg/day), ticlopidine (Ticlid), and clopidogrel (Plavix). Warfarin (Coumadin) was the anticoagulant in five countries, but acenocoumarol was used in two countries outside the United States. The study was funded by several Canadian research organizations.

Loading links....
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in News

2016 Upcoming Meetings

MAY 15-19, 2017 
AAPA 2017
Las Vegas, NV

Click here to view the full calendar

Sign Up for Free e-newsletters